Case Reports: Letter to the Editor
To the Editor
In a case report of a seizure in an infant receiving bupivacaine epidural infusion, the authors report that the infant’s seizure occurred after hours in the intensive care unit “where anesthesiologists are not immediately present.”1 It is inferred that no attempt was made to summon an anesthesiologist or even inform them of the apparent complication. It is also inferred that the epidural was pulled by intensivist staff without consultation of the anesthesia team. If that is the case, then this report also highlights another source of danger in regional analgesia, which is lack of cross-departmental conversation, especially after hours.
It is conceivable that if a member of the anesthesiology team had been called when the seizure was observed, a timely bedside evaluation would have yielded alternative options other than just “pulling the epidural catheter.” Laboratory testing for local anesthetic plasma level is commonly available and relatively inexpensive but may not have been considered by nonanesthesiologists. The infusion could have been held and restarted at a lower rate. As the authors state, intralipids could have been prepared in the event cardiac signs appeared. In addition, the infusion medication could have been switched to chloroprocaine, which is not dependent on the liver for metabolism.2 In the single report of toxicity with chloroprocaine, it was mistakenly injected intravenously. The profound bradycardia that was noted lasted only 30 seconds probably because of rapid inactivation by nonspecific plasma esterase.3
More than anything, this case report highlights what happens when there is a lack of communication between intensive care and anesthesia teams. There is much work to be done to understand and work with each other effectively, especially when there are unanticipated events.
Mark E. Thompson, MDDepartment of AnesthesiologyUniversity at BuffaloBuffalo, New YorkWomen & Children’s Hospital of BuffaloBuffalo, New Yorkmethomps@buffalo.edu
1. Shapiro P, Schroeck H. Seizure after abdominal surgery in an infant receiving a standard-dose postoperative epidural bupivacaine infusion. A A Case Rep. 2016;6:238240.
2. Ross EL, Reiter PD, Murphy ME, Bielsky AR. Evaluation of prolonged epidural chloroprocaine for postoperative analgesia in infants. J Clin Anesth. 2015;27:463469.
3. Cladis FP, Litman RS. Transient cardiovascular toxicity with unintentional intravascular injection of 3% 2-chloroprocaine in a 2-month-old infant. Anesthesiology. 2004;100:181183.